Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Norman, OK

March 24, 1997Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 1997, 8:35 PM CST for Alfalfa County, Grant County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 24, 1997, 8:35 PM CST (02:35 UTC)
Expired
Mar 24, 1997, 9:20 PM CST
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 22 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 9:10 PM CSTHail 1Goltry, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 7:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 250235 RRA
SVROKC
OKC003-053-250320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CST MON MAR 24 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     ALFALFA AND GRANT

INCLUDING THE FOLLOWING LOCATIONS
     BURLINGTON...CARMEN...CHEROKEE...DEER CREEK...GOLTRY...
     HELENA...JEFFERSON...JET...LAMONT...MEDFORD...NASH...POND
     CREEK...RENFROW AND WAKITA

AT 835 PM CST DOPPLER RADAR INDICATES THREE SEVERE THUNDERSTORMS...
6 MILES SOUTHWEST OF HELENA... 10 MILES SOUTHWEST OF CARMEN AND NEAR
MEDFORD.  THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3649  9811 3648  9854 3699  9853 3:699  9746
          3661  9745 3661  9811

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:15 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 24, 3:15 PM CST, 5 hours 20 minutes before
FPUS3 KOKC 242114
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CST MON MAR 24 1997

FIRST ISSUE IS TSTM CHANCES TONIGHT.  CAP HAS MAINTAINED SO FAR THIS
AFTERNOON BUT TSTMS SHOULD DEVELOP ALONG FRONT AS IT WORKS INTO
DEEPER MOISTURE. INSTABILITY HAS SPREAD OVER MUCH OF THE WARM SECTOR
AND SOME SVR IS PSBL OVERNIGHT AND WILL MENTION SVR IN EASTERN
2/3RDS OF ZONES.  MAIN THREAT WILL BE HAIL/WINDS. EXPECT TO SEE
MAINLY LINEAR ACTIVITY WITH THE FRONTAL CONVERGENCE. LOW LEVEL
MOISTURE REMAINS RELATIVELY HIGH AFTER FROPA AND UPPER TROF REMAINS
TO THE WEST. THUS POST-FRONTAL SHOWERS ARE ALSO LIKELY TO DEVELOP
TONIGHT.
WILL USE CHC POPS W TO LIKELY CNTRL/EAST TNGT.  WITH PROGD FRONTAL
TIMING... SHRA WILL LIKELY LINGER INTO THE EARLY SECOND PERIOD
ESPECIALLY IN THE SE.

BEYOND TONIGHT... THE MODELS HAVE THREE COMPLETELY DIFFERENT
SOLUTIONS OF THE 24-48 HOUR BEHAVIOR OF UPPER FEATURES.  ETA CUTS OFF
A LOW IN THE SOUTHERN STREAM IN NW OLD MEXICO AND BRINGS TAIL END OF
S/W IN NRN STREAM THRU THE AREA BETWEEN 36-48 HRS.  THE NGM PHASES
THE NRN/SRN STREAMS AND BRINGS HIGH AMPLITUDE TROF THRU AREA.  THE
AVN PHASES THE NRN/SRN STREAM SOMEWHAT BUT THE DEVELOPS A CLOSED LOW
OVER THE SRN STREAM OVER THE RED RIVER VALLEY... THUS AVN MOS POPS
ARE MUCH HIGHER THAN ANYBODY ELSES TUESDAY NIGHT.  FORTUNATELY MODELS
ARE RELATIVELY CONSISTENT IN BRINGING SFC FRONT THRU ENTIRE FA BY TMW
MORNING AND BUILDING WK RIDGE IN FROM CNTRL ROCKIES.  IF AVN DOES
VERIFY... SFC CYCLOGENESIS COULD OCCUR CLOSE ENOUGH TO BRING A LITTLE
MORE MOISTURE BACK INTO SE OKLA BUT AM NOT INCLINED TO MAINTAIN POPS
IN THE SE ATTM. HOWEVER WILL NOT CLEAR SE ZONES AS RAPIDLY AS OTHERS
TMW/TMW NT.

COORD TUL.

...SPEG.
OKC   43  53  34  62 /  60  30  10   0
HBR   41  56  32  66 /  30  10   0   0
SPS   45  56  36  68 /  50  30  10   0
GAG   35  52  29  67 /  40  10   0   0
PNC   38  52  31  63 /  60  20   0   0
DUA   53  55  34  62 /  80  50  10   0

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:47 PM CSTSevere Thunderstorm WarningOUNAlfalfa33 min
Mar 24, 8:15 PM CSTSevere Thunderstorm WarningOUNMajor, Woods30 min
Mar 24, 8:48 PM CSTSevere Thunderstorm WarningOUNGarfield, Major32 min
Mar 24, 9:18 PM CSTSevere Thunderstorm WarningOUNGarfield, Grant42 min
Mar 24, 9:35 PM CSTSevere Thunderstorm WarningOUNKay40 min
Mar 24, 9:57 PM CSTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Mar 24, 10:55 PM CSTSevere Thunderstorm WarningOUNLogan, Payne35 min
Mar 24, 11:14 PM CSTSevere Thunderstorm WarningOUNCleveland, Oklahoma31 min
Mar 24, 11:34 PM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie41 min
Mar 24, 11:52 PM CSTSevere Thunderstorm WarningOUNOklahoma53 min
Mar 24, 11:58 PM CSTSevere Thunderstorm WarningOUNJefferson32 min
Mar 25, 12:13 AM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole47 min
Mar 25, 12:30 AM CSTSevere Thunderstorm WarningOUNCarter, Jefferson45 min
Mar 25, 12:33 AM CSTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie42 min
Mar 25, 12:33 AM CSTSevere Thunderstorm WarningOUNGrady42 min
Mar 25, 1:15 AM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie60 min
Mar 25, 1:15 AM CSTSevere Thunderstorm WarningOUNSeminole60 min
Mar 25, 1:15 AM CSTSevere Thunderstorm WarningOUNCleveland60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.